Ask Dr. Pat

Proton Pump Inhibitors and Their Side Effects

Proton Pump Inhibitors (PPI) such as Nexium or Protonix, have quite a benign side-effect profile relative to the benefits they yield in terms of reducing heartburn and healing peptic ulcers. (Photo by Rennett Stowe via Flickr, Creative Commons License)

 

Dr. Patricia Yarberry Allen is a collaborative physician who writes a weekly Medical Monday” column for Women’s Voices for Change. (Search our archives for her posts, calling on the expertise of medical specialists, on topics from angiography to vulvar melanoma.)

This week, she reaches out to Dr. Brian R. Landzberg, Clinical Assistant Professor of Medicine in the Division of Gastroenterology and Hepatology at the Weill Medical College of Cornell University, a gastroenterologist in private practice in New York City and a member of our Medical Advisory Board—for answers to questions from a woman who questions if she should stop taking Proton Pump Inhibitors like Nexium for her heartburn because of its possible side effects.

 

I am 55 years old and have been taking medication for my significant heart burn or GERD (different doctors have called it different things) for fifteen years.  I had an endoscopy several years ago and the doctor said that there were no abnormal findings. I am 40 pounds overweight and just can’t lose that weight no matter what I do.  I can’t have coffee or wine unless I take over the counter Nexium.  I assumed that taking this medication on my own for my symptoms was totally safe since the drug was over the counter.  Then I read that Nexium and the other drugs like it could cause dementia or kidney failure.  I am really frightened that I may have caused some problem with my health by treating symptoms.  And, I don’t want to give up my coffee and wine.  What are the options and should I be concerned?

Dolly

 

Dear Dolly, 

We all have to make choices in life, about lifestyle change and the use of drugs.  Just because a drug is “over the counter,” does not mean that it has no side effect.  I have asked Dr. Brian Landzberg to discuss your concerns. 

Dr. Pat

 

Dr. Landzberg Responds:

Should you stop taking Proton Pump Inhibitors (PPI)? This commonly prescribed class of drugs has again been in the news this year with concerns raised about associations with dementia and renal (kidney) impairment. Gastroenterologists’ phones have been ringing off the hook with questions from patients.  Because this class of drugs is so widely used, any negative reports make for a press field day.  At the same time, patients should be aware of the potential risks of the medications they are taking.  All medicines have side-effects and treatment decisions in medicine always need to balance the benefit in improving symptoms and avoiding disease complications with the harm medications can cause.  As a class however, PPIs such as Nexium or Protonix, have quite a benign side-effect profile relative to the benefits they yield in terms of reducing heartburn and healing peptic ulcers. We tend to forget the days before acid-reducing medications, when ulcer and reflux patients resorted to taking calcium carbonate around the clock until electrolyte and acid-base problems arose. It was routine for patients with refractory ulcers to have sections of the stomach surgically removed and vagal nerves intentionally destroyed to reduce acid secretion.  Bleeding, obstructing and perforating ulcers were common occurrences. Given the avoidance of these outcomes and the comfort that PPIs bring to many GERD/dyspepsia patients, there is substantial benefit to weigh against potential harms.

RELATED: Gastrointestinal Bugs, and How to Keep them from Spoiling Your Vacation

So how are we to proceed given the negative press, with respect to reported associations with impaired renal function, dementia, heart disease, osteoporosis, travelers’ diarrhea and pneumonia?  Studies have shown an association between PPI use and these diseases, however an important caveat is needed when interpreting association studies. To simply assume from these data that the drugs caused the diseases with which they are associated is a post hoc ergo propter hoc logical fallacy. Consider that people with reflux reaching for PPIs are more likely to be overweight, have sleep apnea, smoke, drink alcohol, et al.  Although the studies correct for some of these various variables, it is impossible to think of every possible confounder.  Therefore, while PPI may promote the problems reported, they may also be more of a marker of other high-risk behaviors rather than the cause of the conditions discussed.  Read More »

Join the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.

  • nancy johnston August 1, 2016 at 10:42 am

    thanks now my mind is at rest concerning nexium the attys sure put on a good scary show thanks again

    Reply
  • Shirley March 21, 2016 at 4:33 pm

    Nice to see a more comprehensive and thorough explanation than my GI doc gave me. He just said to cut down on PPI’s as much as possible! I have tried once and was unsuccessful. Intend to have another go again soon. Must go MUCH more slowly.:-(

    Reply
  • Nancy Weber March 21, 2016 at 8:42 am

    Much appreciate this smart, balanced story (which echoes what I’ve heard
    from my own GI doc, among others). I read the Science Times every Tuesday mostly to track the ever-changing status of caffeine & aspirin, which are either killing me or preventing what might have killed me, depending on the week. I have a long list of requirements that I think should be added to those now in place to graduate from high school: basic hand-washing, food safety, sneezing like a chef, & understanding how to interpret medical reporting (especially when it comes to causal–or not–connections). Thanks!

    Reply